You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

PIGMENT EPITHELIAL TEARS ASSOCIATED WITH ANTI-VEGF THERAPY: Incidence, Long-term Visual Outcome, and Relationship with Pigment Epithelial Detachment in Age-related Macular Degeneration

Doguizi, Sibel MD; Ozdek, Sengul MD

Retina:
doi: 10.1097/IAE.0000000000000056
Original Study
Abstract

Purpose: To evaluate the prevalence of retinal pigment epithelium (RPE) tears associated with anti-VEGF therapy and its relation with retinal pigment epithelial detachment (PED).

Methods: A total of 226 patients with exudative age-related macular degeneration treated with intravitreal anti-VEGF were included retrospectively in the study. The presence of RPE tears; the effect of the presence, height, and duration of PED on the rate of RPE tears; and change in visual acuity during follow-up were recorded.

Results: Among 226 study patients, 28 (12.3%) had RPE tears. The RPE tear rate was significantly higher in patients with vascularized PED (vPED) than in those without PED (19.7% vs. 2.1%; P < 0.001). The change in visual acuity after the formation of RPE tear was not statistically significant (on logMAR scale: 0.92 ± 0.49 initially, 0.89 ± 0.41 after the RPE tear, 0.96 ± 0.45 at the last follow-up; P = 0.613). Pigment epithelial detachment height >580 μm (odds ratio = 69.4; 95% confidence interval = 16.7–288.1) and PED duration ≤4.5 months (odds ratio = 166.7; 95% confidence interval = 15.2–1000) were found to be significant risk factors for RPE tear formation.

Conclusion: The RPE tears are not infrequent among eyes treated with intravitreal anti-VEGFs. The presence, increased height, and shorter duration of vPED are potential risk factors for RPE tears associated with anti-VEGF therapy.

In Brief

This retrospective study examined the prevalence of retinal pigment epithelium tears associated with anti&amp;#x2013;vascular endothelial growth factor therapy (intravitreal ranibizumab and bevacizumab) in eyes with and vascularized pigment epithelial detachment whether presence, duration, and height of pigment epithelial detachment provide an estimate of the risk of retinal pigment epithelium tears.

Author Information

Department of Ophthalmology, Gazi University, Besevler, Ankara, Turkey. Sibel Doguizi is now with Department of Ophthalmology, Dogubeyazit State Hospital, Agri, Turkey.

Reprint requests: Sibel Doguizi, MD, Department of Ophthalmology, Gazi University, Besevler, Ankara, Turkey 6172; e-mail: eryigits@yahoo.com

None of the authors have any financial/conflicting interests to disclose.

© 2014 by Ophthalmic Communications Society, Inc.